Alert archive / Kansas / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Dodge City, KS

December 20, 20175 counties in Kansas

NWS Dodge City, KS issued this dense fog advisory at Dec 20, 2017, 8:51 AM CST for 5 counties in Kansas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2017, 8:51 AM CST (14:51 UTC)
Expired
Dec 20, 2017, 11:00 AM CST
In force
2 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Ford County, KS, Hodgeman County, KS, Meade County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 2 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS73 KDDC 201451
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
851 AM CST Wed Dec 20 2017

KSZ045-064-078-087-088-201700-
/O.NEW.KDDC.FG.Y.0021.171220T1451Z-171220T1700Z/
Ness-Hodgeman-Ford-Meade-Clark-
Including the cities of Ness City, Jetmore, Hanston, Dodge City, 
Meade, Plains City, Fowler, Ashland, and Minneola
851 AM CST Wed Dec 20 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...

The National Weather Service in Dodge City has issued a Dense Fog
Advisory, which is in effect until 11 AM CST this morning. 

* VISIBILITY...One quarter mile. Locally down to near zero. 

* IMPACTS...Reduced visibilities will lead to hazardous driving
  conditions and increased travel times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
1 follow-up statement
249 
WWUS73 KDDC 201656
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1056 AM CST Wed Dec 20 2017

KSZ045-064-078-087-088-201800-
/O.EXP.KDDC.FG.Y.0021.000000T0000Z-171220T1700Z/
Ness-Hodgeman-Ford-Meade-Clark-
Including the cities of Ness City, Jetmore, Hanston, Dodge City, 
Meade, Plains City, Fowler, Ashland, and Minneola
1056 AM CST Wed Dec 20 2017

...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...

Fog has been thinning out and dissipating across the area late
this morning. A few pockets of dense fog could linger past 11 am
but should dissipating soon. Therefore the dense fog advisory will
be allowed to expire on time.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Dec 20, 5:36 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 20, 5:36 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
536 AM CST Wed Dec 20 2017

...UPDATE TO AVIATION...

.SHORT TERM...(Today and Tonight)
Issued at 1200 AM CST Wed Dec 20 2017

Compact storm system over Oklahoma at midnight, with stratus on
the NW periphery of the circulation expanding slowly westward in
the eastern counties. Stratus will continue to envelope portions
of the eastern CWA through sunrise, but the expectation is for it
to remain east of Dodge City. Otherwise, clear skies west of the
stratus through sunrise, dry ground and light and variable winds
will allow radiational cooling to drop temperatures into the teens
for many locales by 7 am.

Wednesday...Any stratus across the eastern counties will erode by
midday, as flow aloft becomes zonal, and lee troughing resumes
across eastern Colorado. Surface winds will respond by becoming
S/SE and increasing to 10-20 mph, with some gusts of 25-30 mph
possible during maximum heating/mixing. Only expecting lower 50s
for maximum temperatures across the far eastern zones, where
stratus will hang on the longest, and the cool air is
recirculated. Elsewhere, MOS guidance appears too cold again, and
went well above it, with upper 50s at many locations, and lower
60s across the SW zones.

Tonight...Weak surface low develops over SW KS, ahead of a strong
cold front entering NW KS around sunrise Thursday. Where SE
boundary layer flow is maintained east of the surface low,
moisture convergence is likely to lead to areas of fog formation
after midnight tonight. Mentioned areas of fog in the weather
grids east of US 283 late tonight, where E/SE flow will be
maintained the longest and 00z NAM guidance strongly suggests fog
development. 00z MET guidance for Medicine Lodge indicates
dewpoints climbing into the lower 40s with a saturated boundary
layer. A dense fog advisory may be required for the SE zones.
Much milder tonight, with many locations holding near or above
freezing.

.LONG TERM...(Thursday through Tuesday)
Issued at 155 AM CST Wed Dec 20 2017

Thursday...Windy and sharply cooler. Cold front is expected to
clear SW KS by sunrise, followed by strong north winds all day.
Modeled 850 mb wind fields are still not that impressive, at only
25-30 kts, so MOS guidance showing north winds of 20-30 mph seems
reasonable. 00z NAM/ECMWF both show light QPF signals across the
NE zones daylight Thursday, so mentioned light wintry mix showers
well NE of Dodge City. QPF will be limited (0.01-0.02) so impacts
should be minimal, unless some of the precipitation takes the form
of light freezing drizzle/rain. Will need to monitor this
potential in the Hays vicinity for Thursday. Temperatures will
show a non-diurnal curve downward during the afternoon in the face
of decent cold air advection.

Friday...Decreasing clouds and chilly. Positively tilted trough
weakens quite dramatically as it arrives on the plains, so have
high confidence on a dry forecast. Highs in the 30s.

Forecast uncertainty increases this weekend. The new 00z
deterministic ECMWF has backed off dramatically on both the snow
and cold that has been forecasted in SW KS for several days now.
No doubt we will still see another strong cold frontal passage,
but the ECMWF delays it until Saturday night. GFS and the
superblend grids show more consistency with the going forecast.
For example, the grids and forecast have a high of 28 at Dodge
City Saturday, while 00z ECMWF bias-corrected is 41. Did not
attempt to make any changes to our going temperature forecasts,
but if the new ECMWF is correct, wholesale changes to milder
temperatures will need to be made Saturday through Christmas.
ECMWF also now keeps its bands of light snow well NE of SW KS,
across Nebraska and northern Kansas, just clipping the Hays
vicinity Saturday night/early Sunday. ECMWF suggests a much more
progressive and drier solution, which needless to say would match
the trends we have seen for months. Again, kept the superblend
pops as is, but they are not supported by ECMWF, except far NE
zones. Given the uncertainty and doubt, minimized the snow/QPF
grids, basically cutting what little snow we had in the forecast
in half. If ECMWF is correct, this is still too much.

Sunshine returns Christmas Eve with strong high pressure in the
vicinity. High confidence in excellent travel weather.
Temperatures are trickier, with ECMWF again suggesting the going
forecast is too cold.

Christmas...Sunny and dry with moderating temperatures. The
persistent dry PNA pattern we have seen for weeks will be fully
reestablished, with few if any clouds and quiet weather.

ECMWF shows a dry backdoor cold front passage Christmas night,
knocking temperatures back some for Tuesday. Currently it appears
gulf moisture will surge into Kansas on Wednesday, with
fog/drizzle across the eastern zones, followed by a much stronger
cold front Wednesday night. Through it all, we will continue to
struggle to get meaningful precipitation back into SW Kansas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 518 AM CST Wed Dec 20 2017

Low level stratus will prevail across much of central Kansas
through late this morning resulting in MVFR/IFR cigs at KHYS and
possibly KDDC. VFR conditions will return to the affected TAF
sites by early to mid afternoon and continue through early this
evening. VFR conditions will prevail at KGCK and KLBL throughout
the period. Light and variable winds will persist through late
this morning as a broad surface low drifts eastward across the
Lower Mississippi River Valley while a weak lee side trough of low
pressure slowly strengthens across eastern Colorado. Southerly
winds 5 to 15kt will develop early this afternoon then increase
15 to 25kt mid to late afternoon as the lee side trough continues
to strengthen. Winds will then subside this evening as a developing
surface low across eastern Colorado pushes into extreme western
Kansas overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  32  39  16 /   0   0  10   0
GCK  57  28  35  15 /   0   0  10  10
EHA  64  31  38  12 /   0   0   0   0
LBL  60  31  39  13 /   0   0  10   0
HYS  50  35  36  18 /   0  10  30  10
P28  52  38  47  22 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...JJohnson
Hazardous weather outlook, Dec 20, 2:25 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
225 AM CST Wed Dec 20 2017

KSZ030-031-043>046-061>066-074>081-084>090-210830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
225 AM CST Wed Dec 20 2017 /125 AM MST Wed Dec 20 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of fog are expected to develop mainly east of US highway 283
after midnight tonight through Thursday morning. Some dense fog is
possible, and a dense fog advisory may be required for the
southeast counties.

Day 1 Hazards
-------------
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

A cold front will arrive early Thursday, followed by strong north
winds of 20 to 30 mph with higher gusts. Some light showers of a
wintry mix are possible across the NE zones daylight Thursday, but
any precipitation will be light with limited impacts, if any.

Colder temperatures are expected this weekend, with light snow
most likely across the NE counties Saturday night.

Days 2-7 Hazards
----------------
* Thursday
  - Ice accumulation: Limited risk

* Friday
  - Excessive cold: Limited risk

* Saturday
  - Excessive cold: Elevated risk
  - Snow: Limited risk

* Sunday
  - Excessive cold: Elevated risk

* Monday
  - Excessive cold: Limited risk

* Tuesday
  - Excessive cold: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

Nearby

Dense Fog Advisories in Kansas, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.